Alert archive / New York / Special Weather Statements in 2016
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Nov 30, 2016, 11:25 PM EST for Oswego County, Wayne County, New York. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 30, 2016, 11:25 PM EST (04:25 UTC)
- Expired
- Dec 1, 2016, 12:30 AM EST
- In force
- 65 min
- Issued by
- NWS Buffalo, NY
Counties Oswego County, NY, Wayne County, NY
The radar
The Ft Drum radar (KTYX), 78 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 1, 12:00 AM EST | MARINE TSTM WIND 39 | Oswego, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.4 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 99 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
592
WWUS81 KBUF 010425
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1125 PM EST WED NOV 30 2016
NYZ004>006-014-010530-
ONTARIO-WAYNE-OSWEGO-NORTHERN CAYUGA-
1125 PM EST WED NOV 30 2016
...A LINE OF SHOWERS WILL BRING GUSTY WINDS TO NORTHEASTERN
ONTARIO...OSWEGO...NORTHERN CAYUGA AND WAYNE COUNTIES...
AT 1124 PM EST...RADAR INDICATED SHOWERS WERE LOCATED ALONG A LINE
EXTENDING FROM 23 MILES NORTH OF CHIMNEY BLUFFS STATE PARK TO
FERGUSON CORNERS. MOVEMENT WAS EAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE
AS THIS LINE OF SHOWERS MOVES THROUGH.
LOCATIONS IMPACTED INCLUDE...
OSWEGO...GENEVA...FULTON...SANDY ISLAND BEACH STATE PARK...FAIR HAVEN
BEACH STATE PARK...NEWARK...LYONS...PULASKI...CLIFTON SPRINGS AND
CLYDE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 90 BETWEEN EXITS 42 AND 40.
INTERSTATE 81 BETWEEN EXITS 32 AND 37.
LAT...LON 4348 7581 4315 7588 4327 7620 4320 7621
4324 7626 4324 7627 4323 7626 4323 7648
4303 7650 4301 7696 4276 7697 4276 7716
4333 7714 4331 7697 4335 7681 4356 7645
4356 7628 4367 7626 4366 7580 4348 7579
TIME...MOT...LOC 0424Z 262DEG 36KT 4362 7704 4276 7711
$$
JJRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Nov 30, 9:19 PM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Nov 30, 9:19 PM EST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
919 PM EST Wed Nov 30 2016
.SYNOPSIS...
A cold front will advance across the region tonight, bringing rain
showers and eroding the very warm airmass that is in place. A colder
airmass will then follow, Thursday through the end of the week, with
lake effect rain showers east of the lakes Thursday that will mix
with snow Thursday night and through the start of the weekend.
&&
.NEAR TERM /THROUGH THURSDAY/...
A cold front extending from low pressure centered near Lake Huron
will race across Western New York this evening. At 9 p.m. this
front was located near Buffalo, with a solid line of showers
along this boundary. This line appears quite convective, with a
few lightning strikes in the heavier showers in this line.
Lightning strikes have been diminishing over the past hour, and
this trend should continue this evening with scattered
thunderstorms becoming more isolated in nature.
Otherwise this line will quickly move from west to east across
the cwa tonight. Expect a couple hours of briefly heavy rain as
this front moves through, followed by post-frontal wind gusts to
around 30 mph. Rainfall amounts should run between a quarter and
half an inch, with locally higher amounts.
In terms of model guidance, the HRRR has a good handle on this
front and is favored given its hourly resolution which should best
capture the abrupt change in conditions with its passage. Pre-
frontal temperatures are still in the 50s, with a quick 10 degree
drop with the frontal passage.
After this line of showers/cold front passes across the region
tonight, a much colder airmass will build southeastward across the
Lower Great Lakes. Temperatures at 850 hPa will lower to around
-4C on Thursday which should bring ample instability over a +8 to
+10C lake waters to produce a band of lake effect precipitation.
The lower levels of the atmosphere, and surface temperatures will
remain too warm for snow, such that just plain rain will fall from
these lake plumes later tonight and tomorrow. An initial 240 to 250
wind flow will bring these plumes to around Buffalo (Lake
Erie)/Watertown (Lake Ontario) before settling ever so slightly
southward later Thursday. The only exception is across higher
terrain in the Western Southern Tier where a few wet snowflakes
may mix in on Thursday.
Temperature will remain mild this evening ahead of the cold front
with falling temperatures the second half of the night dropping down
into the lower to mid 40s. Under cold air advection aloft highs
tomorrow will not be much warmer than their morning values, with
highs only rebounding a few degrees. This cold air advection will
also create brisk winds tomorrow. Southwest winds will howl near the
lake shores, and especially the northeaster lake shores, with gusts
up to 40 mph. Inland southwest wind gusts will be lower, generally
25 to 35 mph.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SUNDAY/...
Mid level closed low will cross Quebec and morph into an open wave
as it crosses into New England by Friday, eventually re-developing
over the Canadian Maritimes as energy transfers to the coast by
the weekend. There will be a series of minor shortwaves and their
associated surface troughs wrapping into western New York into the
first part of the weekend, resulting in periods of deeper
moisture and lake driven precipitation. Temperatures aloft will
gradually turn colder over this time with 850 mb temperatures
starting the period from -4/-5c, down to -7/-8c by Saturday. Low
level flow starts out westerly, slowly veering to northwest by
Saturday. This seasonably cool and moist cyclonic flow will
providing a favorable background for lake enhanced/effect
precipitation. Outside of the lake driven areas, occasional weak
ascent from passing subtle shortwaves will produce scattered light
showers, with the better coverage of these synoptic showers across
the North Country in closer proximity to better forcing and deeper
moisture.
Off Lake Erie...
The cooling boundary layer will allow for some wet snow to mix in
across higher terrain Thursday night into Friday, with a probable
change to all wet snow at times for the higher terrain. Expect a
slushy 1-2 inches of accumulation later Thursday night into Friday
morning across the high terrain of the Boston Hills and western
Wyoming County, and the hills of central and northern Chautauqua and
Cattaraugus counties.
Friday night and Saturday, the boundary layer will continue to cool
as boundary layer turn more northwest. This will push the lake
effect precipitation farther south into the Southern Tier. There
may be some additional minor accumulations across higher elevations.
Lake effect precipitation will then slowly diminish during the day
Saturday as a mid level ridge and somewhat drier air begin to build
into the Lower Great Lakes.
Off Lake Ontario...
The boundary layer will undergo modest cooling Thursday night which
will allow wet snow to mix in across the higher terrain of the Tug
Hill and western Adirondacks, with a probable change to all wet snow
late Thursday night through Friday across the highest elevations
where a 1-3 inch slushy accumulation is possible.
Friday night, the boundary layer will continue to cool as boundary
layer turn more northwest. This will push the lake effect
precipitation south and onshore from the Rochester area eastward
into the Finger Lakes. There may be some additional minor
accumulations across higher elevations.
On Saturday northwest flow will continue, with a spray of weak lake
effect showers southeast of the lake from near Rochester to Oswego
County.
Saturday night and Sunday, cool west northwest flow will remain in
place, supporting a few scattered rain and wet snow showers, and
some limited lake effect southeast of the Lakes. Temperatures will
be seasonable, with highs in the lower 40s at lower elevations and
mid to upper 30s across higher terrain.
&&
.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Model guidance begins to diverge by early next week, with
significant run to run differences noted in both the GFS and ECMWF
over the past few days. A weak trough is forecast to move northeast
across the area Sunday night and early Monday with a few wet snow
and rain showers possible from a combination of weak ascent from the
trough and a broad warm advection regime.
Monday night and Tuesday both the GFS and ECMWF show high pressure
back into the Ohio Valley and Lower Great Lakes. The mid continental
trough ejects a wave into the upper ridge, with strong southerly
warm advection, the ECMWF much more potent than GFS, but went with
withering PoPs for Tuesday and Wednesday and just chance PoPs, at
that. Note that the models have seemingly stretched the arrival
times of the next strong cold front and pattern change to wintry
conditions into the mid/end of the week.
Regardless of the synoptic details, the overall pattern suggests
a return to slightly above normal temperatures for Tuesday and
Wednesday, but an eventual arrival of wintry weather by the end
of the week.
&&
.AVIATION /02Z THURSDAY THROUGH MONDAY/...
The primary forecast factor tonight will be the passage of a cold
front. At 02Z this front was between IAG/BUF and it will continue
to move quickly east late this evening. A solid line of moderate
to heavy rain showers extends along this boundary, with these
expected to move eastward with the front. There still are some
isolated thunderstorms embedded in this line, but these have
trended down over the past hour, with any impact to a terminal
location expected to be brief. IFR/MVFR conditions will accompany
this line of showers, with a modest improvement to VFR/MVFR
conditions expected behind the front when winds pick up and help
mix low moisture out.
Thursday will be mostly cloudy, with lower (MVFR) cigs mainly
isolated to higher terrain or in lake effect rain showers. The
southwest flow will make these most likely at BUF and ART.
Outlook...
Thursday night and Friday...MVFR/IFR with lake effect rain showers
shifting southward and becoming mixed with snow showers.
Saturday and Sunday...Mainly VFR with areas of MVFR/IFR and
rain/snow showers east of the lakes.
Monday...IFR in chance of snow showers, becoming MVFR/VFR as
precipitation transitions to rain showers.
&&
.MARINE...
An area of low pressure will pass just to the north of Lake
Ontario tonight and tomorrow, while swinging a cold front across
the Eastern Great Lakes tonight. There may be a few thunderstorms
with this frontal passage.
Behind the cold front expect westerly winds to increase, nearing 30
knots on the lake late tonight and through the day tomorrow. These
winds will gradually diminish Friday and Friday night, but based
on the lastest forecast we have extended the small craft headlines
on the lakes as outlined below. Gusty winds will also rush across
the rivers, with no changes to the current small craft headlines.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 6 AM EST Saturday for LEZ040-041.
Small Craft Advisory until 4 AM EST Friday for LEZ020.
Small Craft Advisory until 1 AM EST Friday for LOZ030.
Small Craft Advisory until 6 AM EST Saturday for LOZ043.
Small Craft Advisory until 6 PM EST Friday for LOZ042.
Small Craft Advisory until 6 AM EST Saturday for LOZ044-
045.
Small Craft Advisory from 4 AM Thursday to 1 AM EST
Friday for SLZ022-024.
&&
SYNOPSIS...THOMAS
NEAR TERM...APFFEL/THOMAS
SHORT TERM...TMA
LONG TERM...HITCHCOCK/WCH
AVIATION...APFFEL
MARINE...APFFEL/THOMASHazardous weather outlook, Nov 30, 5:00 AM EST, 18 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 500 AM EST WED NOV 30 2016 NYZ001>008-010>014-019>021-085-011000- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 500 AM EST WED NOV 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-011000- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 500 AM EST WED NOV 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Nov 30, 10:30 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1030 PM EST WED NOV 30 2016
NYZ003-004-013-014-010445-
ONTARIO-LIVINGSTON-WAYNE-MONROE-
1030 PM EST WED NOV 30 2016
...A LINE OF SHOWERS AND THUNDERSTORMS WILL BRING GUSTY WINDS TO
ONTARIO...LIVINGSTON...WAYNE...AND MONROE COUNTIES LATE THIS
EVENING...
AT 1026 PM EST...RADAR INDICATED A LINE OF SHOWERS WITH A FEW
EMBEDDED THUNDERSTORMS LOCATED ABOUT 15 MILES WEST OF ROCHESTER.
MOVEMENT WAS EAST AT 35 MPH.
WINDS IN EXCESS OF 45 MPH AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE
AS THIS LINE MOVES THROUGH.
LOCATIONS IMPACTED INCLUDE...
ROCHESTER...GREECE...IRONDEQUOIT...CHILI...CANANDAIGUA...GENESEO...
EAST ROCHESTER...HILTON...WEBSTER AND FAIRPORT.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 390 BETWEEN EXITS 4 AND 12.
INTERSTATE 90 BETWEEN EXITS 46 AND 43.
LAT...LON 4332 7782 4333 7763 4328 7754 4332 7738
4332 7707 4276 7729 4271 7735 4258 7737
4258 7766 4254 7766 4252 7799
TIME...MOT...LOC 0326Z 254DEG 31KT 4332 7783 4241 7802
APFFELSpecial weather statement, Nov 30, 11:25 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1125 PM EST WED NOV 30 2016
NYZ004>006-014-010530-
ONTARIO-WAYNE-OSWEGO-NORTHERN CAYUGA-
1125 PM EST WED NOV 30 2016
...A LINE OF SHOWERS WILL BRING GUSTY WINDS TO NORTHEASTERN
ONTARIO...OSWEGO...NORTHERN CAYUGA AND WAYNE COUNTIES...
AT 1124 PM EST...RADAR INDICATED SHOWERS WERE LOCATED ALONG A LINE
EXTENDING FROM 23 MILES NORTH OF CHIMNEY BLUFFS STATE PARK TO
FERGUSON CORNERS. MOVEMENT WAS EAST AT 40 MPH.
WINDS IN EXCESS OF 40 MPH AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE
AS THIS LINE OF SHOWERS MOVES THROUGH.
LOCATIONS IMPACTED INCLUDE...
OSWEGO...GENEVA...FULTON...SANDY ISLAND BEACH STATE PARK...FAIR HAVEN
BEACH STATE PARK...NEWARK...LYONS...PULASKI...CLIFTON SPRINGS AND
CLYDE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 90 BETWEEN EXITS 42 AND 40.
INTERSTATE 81 BETWEEN EXITS 32 AND 37.
LAT...LON 4348 7581 4315 7588 4327 7620 4320 7621
4324 7626 4324 7627 4323 7626 4323 7648
4303 7650 4301 7696 4276 7697 4276 7716
4333 7714 4331 7697 4335 7681 4356 7645
4356 7628 4367 7626 4366 7580 4348 7579
TIME...MOT...LOC 0424Z 262DEG 36KT 4362 7704 4276 7711
JJRThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 10:30 PM EST | Special Weather Statement | BUF | Livingston, Monroe, Ontario | 75 min |
| Nov 30, 11:40 PM EST | Special Marine Warning | BUF | 65 min |
Nearby
Special Weather Statements in New York, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.